Alert archive / Virginia / Wind Advisories in 2010
Wind Advisory 24, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Dec 22, 2010, 3:18 PM EST for 25 counties in Virginia; 5 counties in North Carolina. It took effect at Dec 22, 2010, 6:00 PM EST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Dec 22, 2010, 3:18 PM EST (20:18 UTC)
- In effect from
- Dec 22, 2010, 6:00 PM EST
- Expired
- Dec 23, 2010, 6:00 PM EST
- In force
- 24 hr
- Issued by
- NWS Blacksburg, VA
All 30 counties
Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 14 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
559 WWUS71 KRNK 222018 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 318 PM EST WED DEC 22 2010 ...GUSTY NORTHWEST WINDS WILL INCREASE TONIGHT AND THURSDAY... .NORTHWEST WINDS ARE FORECAST TO INCREASE TONIGHT AND THURSDAY...ESPECIALLY ALONG THE HIGHER RIDGES. WIND GUSTS OVER 45 MPH CAN BE EXPECTED. NCZ001-002-018-VAZ015>017-032-230430- /O.NEW.KRNK.WI.Y.0024.101222T2300Z-101223T2300Z/ ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-PATRICK- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD... STUART 318 PM EST WED DEC 22 2010 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THURSDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EST THURSDAY. * WINDS...WILL BE GUSTING OVER 45 MPH AT TIMES ALONG THE HIGHER RIDGES...INCLUDING FANCY GAP. * TIMING...STRONG WIND GUSTS WILL PEAK LATE TONIGHT AND EARLY THURSDAY AND WILL CONTINUE THROUGH THE DAY THURSDAY. * IMPACTS...ISOLATED WIND DAMAGE AND POWER OUTAGES WILL BE POSSIBLE ALONG THE HIGHER RIDGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HYSELL
4 follow-up statements
158 WWUS71 KRNK 230259 AAA NPWRNK URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 959 PM EST WED DEC 22 2010 ...GUSTY NORTHWEST WINDS WILL INCREASE OVERNIGHT AND THURSDAY... .NORTHWEST WINDS ARE FORECAST TO INCREASE TONIGHT AND THURSDAY... ESPECIALLY ALONG THE HIGHER RIDGES. WIND GUSTS TO 50 MPH CAN BE EXPECTED. VAZ014-018>020-231100- /O.EXA.KRNK.WI.Y.0024.000000T0000Z-101223T2300Z/ MONTGOMERY-CRAIG-ALLEGHANY VA-BATH- INCLUDING THE CITIES OF...RADFORD...BLACKSBURG...NEW CASTLE... CLIFTON FORGE...COVINGTON...HOT SPRINGS 959 PM EST WED DEC 22 2010 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THURSDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EST THURSDAY. * WINDS...GUSTING TO 45 OR 50 MPH AT TIMES ALONG THE HIGHER RIDGES. * TIMING...LATE TONIGHT INTO THURSDAY AFTERNOON. * IMPACTS...ISOLATED WIND DAMAGE AND POWER OUTAGES WILL BE POSSIBLE ALONG THE HIGHER RIDGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ NCZ001-002-018-VAZ015>017-032-231100- /O.CON.KRNK.WI.Y.0024.000000T0000Z-101223T2300Z/ ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-PATRICK- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD... STUART 959 PM EST WED DEC 22 2010 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THURSDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THURSDAY. * WINDS...GUSTING TO AROUND 50 MPH AT TIMES ALONG THE HIGHER RIDGES...INCLUDING FANCY GAP. * TIMING...OVERNIGHT INTO THURSDAY AFTERNOON. * IMPACTS...ISOLATED WIND DAMAGE AND POWER OUTAGES WILL BE POSSIBLE ALONG THE HIGHER RIDGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
979 WWUS71 KRNK 230839 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 339 AM EST THU DEC 23 2010 ...GUSTY NORTHWEST WINDS EXPECTED TODAY... .NORTHWEST WINDS ARE GOING TO STRENGTHEN EARLY THIS MORNING BRINGING GUSTS UP TO 50 MPH ACROSS THE MOUNTAINS...AND SOME AREAS JUST ALONG AND SOUTHEAST OF THE BLUE RIDGE AND ALLEGHANY HIGHLANDS. THE WINDS WILL BEGIN TO SUBSIDE TOWARD LATE AFTERNOON. NCZ003-019-VAZ010>013-022>024-033>035-231645- /O.EXA.KRNK.WI.Y.0024.000000T0000Z-101223T2300Z/ SURRY-WILKES-BLAND-GILES-WYTHE-PULASKI-ROANOKE-BOTETOURT- ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST- INCLUDING THE CITIES OF...DOBSON...WILKESBORO...BLAND... PEARISBURG...WYTHEVILLE...PULASKI...ROANOKE...SALEM...FINCASTLE... LEXINGTON...BUENA VISTA...ROCKY MOUNT...BEDFORD...AMHERST 339 AM EST THU DEC 23 2010 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EST THIS EVENING. * WINDS...GUSTING TO 45 OR 50 MPH AT TIMES ALONG THE HIGHER RIDGES...AND POINTS JUST SOUTH OR SOUTHEAST OF THE RIDGES. * TIMING...THIS MORNING INTO MID AFTERNOON. * IMPACTS...ISOLATED WIND DAMAGE AND POWER OUTAGES WILL BE POSSIBLE ALONG THE HIGHER RIDGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS GUSTING OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ NCZ001-002-018-VAZ014>020-032-231645- /O.CON.KRNK.WI.Y.0024.000000T0000Z-101223T2300Z/ ASHE-ALLEGHANY NC-WATAUGA-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-PATRICK- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... RADFORD...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...STUART 339 AM EST THU DEC 23 2010 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING. * WINDS...GUSTING TO 45 OR 50 MPH AT TIMES ALONG THE HIGHER RIDGES...AND JUST SOUTHEAST OF THE BLUE RIDGE. * TIMING...THIS MORNING INTO THE AFTERNOON. * IMPACTS...ISOLATED WIND DAMAGE AND POWER OUTAGES WILL BE POSSIBLE ALONG THE HIGHER RIDGES. TRAVEL ALONG INTERSTATE 77 IN THE FANCY GAP VIRGINIA AREA WILL BE HAZARDOUS AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS GUSTING OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
623 WWUS71 KRNK 231600 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1100 AM EST THU DEC 23 2010 ...GUSTY NORTHWEST WINDS EXPECTED TODAY... .NORTHWEST WINDS GUSTING BETWEEN 40 AND 50 MPH WILL BE FOUND MAINLY ALONG THE HIGHER RIDGES THIS AFTERNOON. WINDS WILL SUBSIDE DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. NCZ001>003-018-019-VAZ010>020-022>024-032>035-232300- /O.CON.KRNK.WI.Y.0024.000000T0000Z-101223T2300Z/ ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...BLAND...PEARISBURG...WYTHEVILLE...PULASKI... RADFORD...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON... BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...AMHERST 1100 AM EST THU DEC 23 2010 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING. * WINDS...GUSTING TO 40 OR 50 MPH AT TIMES ALONG THE HIGHER RIDGES...AND JUST SOUTHEAST OF THE BLUE RIDGE. * TIMING...MAINLY DURING THE AFTERNOON. * IMPACTS...ISOLATED WIND DAMAGE AND POWER OUTAGES WILL BE POSSIBLE ALONG THE HIGHER RIDGES. TRAVEL ALONG INTERSTATE 77 IN THE FANCY GAP VIRGINIA AREA WILL BE HAZARDOUS AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS GUSTING OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
360 WWUS71 KRNK 232250 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 550 PM EST THU DEC 23 2010 NCZ001>003-018-019-VAZ010>020-022>024-032>035-240000- /O.EXP.KRNK.WI.Y.0024.000000T0000Z-101223T2300Z/ ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...BLAND...PEARISBURG...WYTHEVILLE...PULASKI... RADFORD...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON... BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...AMHERST 550 PM EST THU DEC 23 2010 ...WIND ADVISORY WILL EXPIRE AT 6 PM EST THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 6 PM EST THIS EVENING. NORTHWEST WINDS WILL CONTINUE TO GUST UP TO 40 OR 45 MPH ALONG THE HIGHEST RIDGES EARLY THIS EVENING BUT SHOULD DIMINISH BEFORE MIDNIGHT AND REMAIN WELL BELOW ADVISORY LEVELS OVERNIGHT. THUS THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 6 PM. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Dec 22, 1:48 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Dec 22, 1:48 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 148 PM EST WED DEC 22 2010 .SYNOPSIS... LOW PRESSURE OVER NORTH CAROLINA THIS MORNING WILL MOVE EAST AND AWAY FROM THE AREA THIS AFTERNOON. NORTHWEST WINDS WILL INCREASE LATER THIS AFTERNOON BRINING COLDER AIR INTO THE AREA FROM THE OHIO VALLEY. MAINLY DRY WEATHER IS ANTICIPATED THURSDAY AND FRIDAY WITH THE EXCEPTION OF MOUNTAIN FLURRIES AND SNOW SHOWERS. A WINTER STORM IS POSSIBLE FOR PARTS OF THE EAST COAST CHRISTMAS DAY. && .NEAR TERM /THROUGH TONIGHT/... SURFACE LOW PRESSURE OVER WEST CENTRAL NC AT 15 UTC (10 AM) IS PROGGED TO SLOWLY MOVE EAST THIS AFTERNOON. MOISTURE ASSOCIATED WITH THIS FEATURE IS VERY SHALLOW...THUS THE LACK OF ANY SIGNIFICANT PRECIPITATION. DRIZZLE AND SOME VERY LIGHT RAIN FELL IN THE MOUNTAINS LAST NIGHT...AND SOME DRIZZLE MAY CONTINUE TO LINGER AT THE HIGHEST ELEVATIONS THIS AFTERNOON...BUT SENSIBLE IMPACT PRETTY MINIMAL. THE GREATEST IMPACT WILL BE FROM SOME FOG AT THE HIGHER ELEVATIONS WHERE THE MOUNTAIN RIDGES ARE TUCKED INTO THE CLOUD BASE. THE BLF AIRPORT MAY REMAIN SOCKED IN (M1/4SM FG) THROUGH EARLY AFTERNOON...BUT BLUEFIELD (THE CITY) SHOULD BE LOW ENOUGH IN ELEVATION TO ALREADY BE SEING SOME VSBY IMPROVEMENT. OTHER LOCATIONS...LIKE BEECH MOUNTAIN IN NW NC...ALSO LIKELY TO REMAIN STUCK IN THE CLOUD BASE WELL INTO THE AFTERNOON. ELSEWHERE...ALONG AND EAST OF THE BLUE RIDGE...NO FOG PROBLEMS NOTED...JUST CLOUDY SKIES. AS WE TRANSITION THROUGH THE AFTERNOON...SOME CLEARING IS ANTICIPATED EAST OF THE BLUE RIDGE. ANY SUN WILL ALOW THE TEMPS TO SPIKE...WITH SOUTHSIDE VA AND THE PIEDMONT OF NC TESTING 50 DEGREES F TODAY. TEMPS IN THE MOUNTAINS WILL ALSO REMAIN MILD...HELPING TO ROT THE SNOW...WITH READINGS TESTING 40 DEGREES. THE COLDER ARCTIC AIR IS LAGGING BEHIND THIS SYSTEM AND DO NOT LOOK FOR IT TO MAKE INROADS UNTIL AFTER DARK THIS EVENING. CURRENT TRANSITION ZONE BETWEEN THE COLD AIR AND THE RELATIVE WARTH IS OVER THE OHIO VALLEY. AT 15 UTC (10 AM) THE TEMP AT CINCINNATI WAS 33 DEG F VS 20 DEG IN INDIANAPOLIS. THE COLDER AIR WHICH IS MOVING ACROSS INDIANA THIS MORNING WILL CROSS OH/KY THIS AFTERNOON... REACHING OUR WESTERN CWA...LWB/BLF/TNB BY SUNDOWN. WITH THE LAG IN COLD AIR ADVECTION IT MAY NOT BE UNTIL TONIGHT BEFORE SIGNIFICANT SNOW SHOWER ACTIVITY DEVELOPS IN THE MOUNTAINS. WINDS WILL ALSO BE ON THE INCREASE...STRONG CROSS BARRIER FLOW DEVELOPING AND COINCIDING WITH THE ADVECTION OF COLD AIR ACROSS THE MOUNTAINS. THE SCENARIO LATE THIS EVENING AND INTO THE OVERNIGHT LOOKS LIKE A GOOD ONE FOR STRONGER GUSTS ACROSS FANCY GAP ON I-77...AS THE FLOW JUST ABOVE THE BOUNDARY LAYER WILL BE NNW...WHICH FEEDS INTO THE GAP ON I-77. THE LIMITING FACTORS FOR THE STRONGER WINDS WILL BE CLOUD COVER BANKED OVER THE BLUE RIDGE EARLY AND THE LOW LVL JET IS NOT AS STRONG. THE HIGHER RIDGES OF NC/FAR SW VA AND THE FANCY GAP AREA COULD SEE GUSTS UP TO 45 MPH FROM EARLY THIS EVENING INTO EARLY OVERNIGHT. WILL MENTION POTENTIAL FOR STRONGER GUSTS IN THE HWO. THE CENTER OF THE VORT/SHORTWAVE BRINGING THIS BLAST OF WIND AND COLDER AIR TRACKS FROM CENTRAL OHIO ACROSS CENTRAL WV INTO CENTRAL VA THIS EVENING. THIS TRACK USUALLY DOES NOT PRODUCE SIGNIFICANT SNOWS...BUT EXPECT ENOUGH OF A TRAJECTORY OFF OF LAKE ERIE AND SUPERIOR PLUS OROGRAPHICS TO SPIT OUT AN INCH OR SO TONIGHT IN WRN GREENBRIER SOUTH INTO TAZEWELL COUNTY AND ACROSS THE NC MTNS. TEMPS AREAWIDE ARE EXPECTED TO FALL INTO THE 20S TONIGHT. WINDS WILL BE BLUSTERY...CAUSING WIND CHILLS TO SINK INTO THE SINGLE DIGITS IN THE HIGHER MTNS...WITH TEENS ELSEWHERE. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... STRONG COLD ADVECTION WITH NORTHWEST UPSLOPE FLOW WILL CONTINUE THURSDAY THROUGH THURSDAY NIGHT...BEFORE FINALLY RELAXING ON FRIDAY. DOWNSLOPING WINDS EAST OF THE BLUE RIDGE SHOULD MAINTAIN PARTLY SUNNY AND DRY WEATHER ACROSS THE FOOTHILLS AND PIEDMONT...BUT PLENTY OF CLOUDS WILL LINGER WEST OF THE BLUE RIDGE...ALONG WITH SNOW SHOWERS AND SNOW FLURRIES ACROSS FAVORED HIGHER FACING SLOPES OF NORTH CAROLINA...EXTREME SOUTHWESTERN VIRGINIA...AND ADJACENT PORTIONS OF SOUTHEASTERN WEST VIRGINIA. IN THE WEST WITH CLOUD COVER...SNOWPACK AND GOOD MIXING ACROSS THE MOUNTAINS WENT WITH A SMALL DIURNAL CURVE INCLUDING COOLER HIGHS FOR THURSDAY AND FRIDAY...AND NIGHTTIME LOWS CLOSE TO OR A TAD HIGHER IN SOME LOCATIONS THAN MOS GUIDANCE. EAST OF THE BLUE RIDGE...WHERE COMPRESSIONAL HEATING AND GOOD INSOLATION BY DAY...COMBINED WITH SOME BOUNDARY LAYER DECOUPLING AND RADIATIVE COOLING AT NIGHT...EXPECT A MUCH LARGER DIURNAL TEMPERATURE CURVE...AND THIS REFLECTED WELL BY MOS GUIDANCE. LOW LEVEL UPSLOPE CLOUDS/FLURRIES WILL GRADUALLY ERODE QUICKLY FRIDAY AS LOWER TROPOSPHERIC WINDS RELAX OVER THE AREA AND AS MOISTURE FETCH FROM OFF THE GREAT LAKES TURNED OFF. CANOPY OF MID AND HIGH LEVEL CLOUDS WILL BEGIN TO OVERSPREAD THE AREA DURING FRIDAY AFTERNOON WITH THE APPROACH OF THE LOW PRESSURE CENTER. DECIDED TO SLOW DOWN THE ONSET OF PRECIPITATION FOR FRIDAY. KEPT POPS IN THE FAR WEST FRIDAY EVENING WHERE SOME ISENTROPIC LIFT MAY COMBINE WITH THE MOISTURE ADVECTION ZONE. ALSO JUST IN CASE...IF SOME OF THE MORE PROGRESSIVE/FASTER LONGER RANGE MODEL SOLUTIONS ARE CORRECT...SUCH AS THE GFS. HOWEVER...THE MORE SIGNIFICANT THREAT OF ANY MEASURABLE PRECIPITATION...MAINLY SNOW...WILL LIKELY BE FRIDAY NIGHT OR SATURDAY/CHRISTMAS DAY WHEN BETTER MOISTURE...DYNAMICS...AND RESULTING UPWARD VERTICAL MOTION FIELDS PUSH INTO THE AREA. THERE REMAINS SOME MAJOR DIFFERENCES IN THE GUIDANCE WITH THE STORM REGARDING QPF AND PLACEMENT OF LOW CENTER AND ITS MOVEMENT ALONG WITH THE LOCATION OF HEAVIEST SNOW. THE ECMWF IS THE FAVORED MODEL (DUE TO CONSISTENCY OF MODEL AND ITS ENSEMBLES) FOR THE EVOLUTION OF THE EASTERN TROF FRIDAY NIGHT THROUGH SATURDAY NIGHT. ECMWF SHOWED SHORTWAVE IN THE NORTHERN STREAM DEEPENS FRIDAY NIGHT. TROF BECOME PHASED IN THE ECMWF BY LATE SATURDAY WITH A DEEP CLOSED LOW DEEPENING OFF THE MID ATLANTIC COAST BY LATE SUNDAY. THIS SOLUTION IS SLOWER THAN THE CANADIAN AND OPERATIONAL GFS. AT THIS TIME WILL HOLD THE COURSE AND STAY WITH LIKELY PROBABILITY OF SNOW SATURDAY AND SATURDAY NIGHT. THERE IS STILL TIME PLENTY OF TIME TO WORK OUT THE DETAILS ON THIS CHRISTMAS WEEKEND SNOWSTORM. && .LONG TERM /SUNDAY THROUGH TUESDAY/... AT THE SURFACE THE ECMWF IS FURTHER SOUTHWEST WITH THE LOW ON SATURDAY NIGHT AND SUNDAY COMPARED WITH THE CANADIAN AND OPERATIONAL GFS. WITH ANY OF THE SOLUTIONS THE SURFACE LOW DEEPENS SIGNIFICANTLY AS IT TRACKS ALONG THE NORTHEAST COAST WHICH WILL RESULT IN STRONG WINDS SUNDAY AND MONDAY ACROSS THE FORECAST AREA. SO EXPECT DEEP NORTHWEST WINDS ONCE THE THE LOW MOVES EAST OF THE BLUE RIDGE SUNDAY OR SUNDAY NIGHT WHICH WILL BE THE BEGINNING OF AN EXTENDED PERIOD OF UPSLOPE SNOW SHOWERS ON FAVORED WESTERN SLOPES. THIS STRONG NORTHWEST FLOW PLUS THE ARCTIC HIGH OVER THE EASTERN UNITED STATES ON FRIDAY AND FRIDAY NIGHT WILL KEEP TEMPERATURES BELOW NORMAL THROUGH MONDAY. MODELS WERE SHOWING A SHORT WAVE ROTATING THROUGH THE MID ATLANTIC REGION AROUND THE UPPER LOW OVER NEW ENGLAND ON MONDAY NIGHT AND TUESDAY. THIS SHOULD ENHANCE OR PROLONG ANY UPSLOPE SNOW SHOWERS IN THE WESTERN COUNTY WARNING AREA. COLD HIGH PRESSURE AT THE SURFACE SHOULD BUILD IN TUESDAY. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... LIFR MAY PERSIST AT BLF THROUGH THE EVENING PER THE AIRPORT BEING WITHIN THE CLOUD BASE. ELSEWHERE CONDITIONS WILL BE IMPROVING WITH CLOUD BASES LIFTING. TEMPERATURES WILL COOL ALOFT BEGINNING MID AFTERNOON AND THIS WILL BRING SOME LIGHT SNOW SHOWERS TO THE MOUNTAINS BY THIS EVENING...AND THEN PERSITING OVERNIGHT AND INTO THE DAY THURSDAY. CIGS SHOULD GRADUALLY RISE TO MVFR CIGS IN THE MOUNTAINS TONIGHT...BUT FROM ROANOKE AND POINTS EAST...VFR CONDITIONS ARE ANTICIPATED PER A DOWNSLOPE DRYING WIND. NW WINDS WILL INCREASE THIS EVENING WITH GUSTS UP TO 25 KNOTS AT ROANOKE...WITH UP TO 40 KNOTS POSSIBLE AT AIRPORTS SUCH AS HSP/GEV. DURING THE NIGHT...LOW LVL WIND SHEAR IS A POSSIBILITY WITH A SFC INVERSION TAKING SHAPE IN LYH/DAN. MOUNTAIN FLURRIES AND SNOW SHOWERS ALONG WITH GUSTY NNW WINDS WILL PERSIST THROUGH THURSDAY...THEN DIMINISH FRIDAY. A COMPLEX WINTER EVENT IS EXPECTED FOR THE WEEKEND WITH A TROUGH OF LOW PRESSURE APPROACHING FROM THE OHIO VALLEY...AND A MORE POTENT AREA OF LOW PRESSURE (REMNANTS OF THE CALIFORNIA STORM) THAT WILL MOVE ACROSS TEXAS...ALONG THE GULF COAST...AND THEN UP THE EASTERN SEABOARD. THE OHIO VALLEY TROUGH WILL LIKELY RESULT IN A PERIOD OF LIGHT SNOW ACROSS THE AREA FRIDAY NIGHT INTO CHRISTMAS DAY. THE CYCLONE ALONG THE GULF COAST WILL MOVE TO A POSITION OFF THE MID ATLANTIC COAST BY SUNDAY MORNING WHICH WILL LIKELY IMPACT AIR TRAFFIC ALONG THE ENTIRE EASTERN SEABOARD FOR SUNDAY INTO MONDAY. ATTM IT APPEARS THIS STORM MAY BE FAR ENOUTH EAST FOR THE WRN VA AND WV TERMINALS TO ESCAPE THE HEAVY SNOW. HOWEVER...THIS STORM WILL BE DEEPENING WITH TIME AS IT ENCOUNTERS THE WARM GULF STREAM ALONG THE ATLANTIC COAST. THIS RAPID STRENGTHENING WILL LIKELY RESULT IN A PERIOD OF VERY STRONG WINDS OVER OUR MOUNTAINS INCREASING THE LIKELIHOOD OF SEVERE TURBULENCE. && .CLIMATE... UNOFFICIALLY...SO FAR THIS DECEMBER...THROUGH THE 20TH...FOUR OF FIVE CLIMATE STATIONS HAVE RECORDED THE COLDEST ON RECORD FOR AVERAGE TEMPERATURE. BELOW ARE THE NUMBERS. STATION AVG TEMP THRU 12/20 RECORD/PREVIOUS RECORD ROANOKE 29.9 2ND COLDEST 28.2/1917 LYNCHBURG 28.6 29.8/1917 DANVILLE 31.5 33.3/1958 BLACKSBURG 24.9 27.2/1989 BLUEFIELD 24.1 24.7/1963 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...PM/WP SHORT TERM...KK LONG TERM...AMS AVIATION...PM CLIMATE...
Hazardous weather outlook, Dec 22, 11:40 AM EST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1140 AM EST WED DEC 22 2010 VAZ007-009-010-019-020-WVZ042>045-231645- TAZEWELL-SMYTH-BLAND-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE- GREENBRIER- 1140 AM EST WED DEC 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. LIGHT ACCUMULATIONS OF SNOW ARE POSSIBLE IN THE HIGHER ELEVATIONS TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A WINTER STORM IS EXPECTED TO TRACK THROUGH THE SOUTHEAST UNITED STATES FRIDAY NIGHT AND SATURDAY. THIS MAY BRING SIGNIFICANT SNOW TO PARTS OF THE REGION FROM FRIDAY NIGHT THROUGH SATURDAY NIGHT. AS THIS LOW MOVES ALONG THE MID ATLANTIC AND NORTHEAST COAST ON SUNDAY AND MONDAY...MUCH COLDER AIR WILL SURGE INTO THE AREA. BLUSTERY WEATHER WITH BELOW NORMAL TEMPERATURES AND WIND CHILLS FROM ZERO TO 10 BELOW ARE LIKELY. IN ADDITION...UPSLOPE SNOW SHOWERS IN THE MOUNTAINS WILL CONTINUE BEHIND THE LOW FROM SUNDAY NIGHT THROUGH AT LEAST TUESDAY. MORE SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE. IF YOU PLAN TO TRAVEL ANYWHERE IN THE MID ATLANTIC TO NORTHEAST UNITED STATES THIS HOLIDAY WEEKEND...KEEP ADVISED OF THE DEVELOPING WEATHER SITUATION. STAY TUNED FOR POSSIBLE WATCHES...WARNINGS...OR ADVISORIES THAT MAY BE ISSUED BY THE NATIONAL WEATHER SERVICE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ002-003-019-VAZ011>014-018-022>024-032>035-231645- ALLEGHANY NC-SURRY-WILKES-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- 1140 AM EST WED DEC 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A WINTER STORM IS EXPECTED TO TRACK THROUGH THE SOUTHEAST UNITED STATES FRIDAY NIGHT AND SATURDAY. THIS MAY BRING SIGNIFICANT SNOW TO PARTS OF THE REGION FROM FRIDAY NIGHT THROUGH SATURDAY NIGHT. AS THIS LOW MOVES ALONG THE MID ATLANTIC AND NORTHEAST COAST ON SUNDAY AND MONDAY...MUCH COLDER AIR WILL SURGE INTO THE AREA. BLUSTERY WEATHER WITH BELOW NORMAL TEMPERATURES AND WIND CHILLS FROM ZERO TO 10 BELOW ARE LIKELY. IF YOU PLAN TO TRAVEL ANYWHERE IN THE MID ATLANTIC TO NORTHEAST UNITED STATES THIS HOLIDAY WEEKEND...KEEP ADVISED OF THE DEVELOPING WEATHER SITUATION. STAY TUNED FOR POSSIBLE WATCHES...WARNINGS...OR ADVISORIES THAT MAY BE ISSUED BY THE NATIONAL WEATHER SERVICE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ043>047-058-059-231645- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 1140 AM EST WED DEC 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A WINTER STORM IS EXPECTED TO TRACK THROUGH THE SOUTHEAST UNITED STATES FRIDAY NIGHT AND SATURDAY. THIS MAY BRING SIGNIFICANT SNOW TO PARTS OF THE REGION FROM FRIDAY NIGHT THROUGH SATURDAY NIGHT. IF YOU PLAN TO TRAVEL ANYWHERE IN THE MID ATLANTIC TO NORTHEAST UNITED STATES THIS HOLIDAY WEEKEND...KEEP ADVISED OF THE DEVELOPING WEATHER SITUATION. STAY TUNED FOR POSSIBLE WATCHES...WARNINGS...OR ADVISORIES THAT MAY BE ISSUED BY THE NATIONAL WEATHER SERVICE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-018-VAZ015>017-231645- ASHE-WATAUGA-GRAYSON-CARROLL-FLOYD- 1140 AM EST WED DEC 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NORTHWEST WINDS WILL INCREASE LATE THIS AFTERNOON AND ESPECIALLY THIS EVENING. SUSTAINED WINDS OF 15 TO 25 MPH CAN BE EXPECTED ACROSS THE HIGHER ELEVATIONS WITH GUSTS UP TO 45 MPH OR MORE POSSIBLE DURING THE EVENING AND EARLY OVERNIGHT. THESE STRONGER WINDS COULD IMPACT TRAVEL ACROSS THE I-77 CORRIDOR NEAR FANCY GAP VIRGINIA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A WINTER STORM IS EXPECTED TO TRACK THROUGH THE SOUTHEAST UNITED STATES FRIDAY NIGHT AND SATURDAY. THIS MAY BRING SIGNIFICANT SNOW TO PARTS OF THE REGION FROM FRIDAY NIGHT THROUGH SATURDAY NIGHT. AS THIS LOW MOVES ALONG THE MID ATLANTIC AND NORTHEAST COAST ON SUNDAY AND MONDAY...MUCH COLDER AIR WILL SURGE INTO THE AREA. BLUSTERY WEATHER WITH BELOW NORMAL TEMPERATURES AND WIND CHILLS FROM ZERO TO 10 BELOW ARE LIKELY. IN ADDITION...UPSLOPE SNOW SHOWERS IN THE MOUNTAINS WILL CONTINUE BEHIND THE LOW FROM SUNDAY NIGHT THROUGH AT LEAST TUESDAY. MORE SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE. IF YOU PLAN TO TRAVEL ANYWHERE IN THE MID ATLANTIC TO NORTHEAST UNITED STATES THIS HOLIDAY WEEKEND...KEEP ADVISED OF THE DEVELOPING WEATHER SITUATION. STAY TUNED FOR POSSIBLE WATCHES...WARNINGS...OR ADVISORIES THAT MAY BE ISSUED BY THE NATIONAL WEATHER SERVICE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 6:43 PM EST | Special Weather Statement | RNK | Bland, Giles | 2 hr |
Nearby
Wind Advisories in Virginia, 2010Wind Advisories in North Carolina, 2010Every wind advisory in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.